Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2005, 11:10 PM EDT for Luce County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2005, 11:10 PM EDT (03:10 UTC)
- Expired
- Aug 1, 2005, 12:15 AM EDT
- In force
- 65 min
- Issued by
- NWS Marquette, MI
- Area
- Counties, with a storm outline in the text
County Luce County, MI
The radar
The Marquette radar (KMQT), 153 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2416 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMQT 010310
SVRMQT
MIC095-010415-
/O.NEW.KMQT.SV.W.0049.050801T0310Z-050801T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1110 PM EDT SUN JUL 31 2005
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LUCE COUNTY IN EASTERN UPPER MICHIGAN
* UNTIL 1215 AM EDT
* AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES NORTHWEST OF MCMILLAN...OR 14 MILES
NORTHWEST OF NEWBERRY. THE STORM WAS MOVING EAST AT 20 MILES AN
HOUR.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MCMILLAN...DOLLARVILLE...NEWBERRY AND SOO JUNCTION
DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4625 8545 4634 8571 4637 8584 4637 8585
4652 8585 4655 8583 4646 8524 4641 8523
4625 8524
$$
RJT4 follow-up statements
000
WWUS53 KMQT 010319
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 PM EDT SUN JUL 31 2005
MIC095-010415-
/O.CON.KMQT.SV.W.0049.000000T0000Z-050801T0415Z/
LUCE MI-
1119 PM EDT SUN JUL 31 2005
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LUCE COUNTY
UNTIL 1215 AM EDT...
AT 1119 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
MILES NORTHWEST OF MCMILLAN...OR 11 MILES WEST OF NEWBERRY. THE
SEVERE THUNDERSTORM WAS MOVING SOUTHEAST AT 20 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MCMILLAN AT 1130 PM EDT...
DOLLARVILLE...NEWBERRY AT 1145 PM EDT...
SOO JUNCTION AT 1215 AM EDT...
DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WARNINGS AND FORECASTS.
LAT...LON 4625 8545 4631 8572 4633 8584 4637 8585
4652 8585 4655 8583 4646 8524 4641 8523
4625 8524
$$
RJT000
WWUS53 KMQT 010336
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1135 PM EDT SUN JUL 31 2005
MIC095-010415-
/O.CON.KMQT.SV.W.0049.000000T0000Z-050801T0415Z/
LUCE MI-
1135 PM EDT SUN JUL 31 2005
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LUCE COUNTY
UNTIL 1215 AM EDT...
AT 1135 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES NORTH OF NEWBERRY. THE SEVERE THUNDERSTORM WAS MOVING EAST AT
35 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SOO JUNCTION AT 1150 PM EDT...
DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WARNINGS AND FORECASTS.
LAT...LON 4625 8545 4631 8572 4633 8584 4637 8585
4652 8585 4655 8583 4646 8524 4641 8523
4625 8524
$$
RJT000
WWUS53 KMQT 010349
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1149 PM EDT SUN JUL 31 2005
MIC095-010415-
/O.CON.KMQT.SV.W.0049.000000T0000Z-050801T0415Z/
LUCE MI-
1149 PM EDT SUN JUL 31 2005
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LUCE COUNTY
UNTIL 1215 AM EDT...
AT 1149 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
MILES NORTHWEST OF SOO JUNCTION...OR 8 MILES NORTHEAST OF NEWBERRY.
THE SEVERE THUNDERSTORM WAS MOVING EAST AT 25 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SOO JUNCTION AT 1155 PM EDT...
DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WARNINGS AND FORECASTS.
LAT...LON 4625 8545 4631 8572 4633 8584 4637 8585
4652 8585 4655 8583 4646 8524 4641 8523
4625 8524
$$
RJT000 WWUS53 KMQT 010407 SVSMQT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1206 AM EDT MON AUG 1 2005 MIC095-010416- /O.CAN.KMQT.SV.W.0049.000000T0000Z-050801T0415Z/ LUCE MI- 1206 AM EDT MON AUG 1 2005 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR LUCE COUNTY... DOPPLER RADAR INDICATED THAT THE STORM HAS MOVED EAST OUT OF LUCE COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WARNINGS AND FORECASTS. $$ RJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:35 PM EDT, 7 hours 35 minutes earlier.
Area forecast discussion, Jul 31, 3:35 PM EDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 335 PM EDT SUN JUL 31 2005 .DISCUSSION... LARGE SCALE PATTERN HAS A H5 RIDGE WITH 596 DAM HEIGHTS CENTERED OVER CNTRL PLAINS POKING INTO MONTANA AND SASKATCHEWAN. STRONGER MID LEVEL WINDS GENERALLY ALONG US/CANADIAN BORDER FM TROUGH OFF PAC NW (NEXT SIG WX MAKER MID WEEK) INTO CNTRL SASKATCHEWAN/MANITOBA AND SE INTO THE UPR LAKES AND NEW ENGLAND. SHORTWAVE WITHIN THIS FLOW IS SLIDING INTO NCNTRL LK SUPERIOR. MID LEVEL WIND SPEEDS ON SOUTHERN FRINGE OF SHORTWAVE INTO UPR MI GENERALLY 30-40KT PER 12Z INL RAOB AND RUC. SFC FLOW OVER CWA IS MAINLY FM SW ALTHOUGH WINDS RIGHT ALONG LK SUPERIOR ARE TRYING TO BECOME ONSHORE...DUE TO DAYTIME HEATING AND WHAT MAY BE AN OUTFLOW FROM EARLIER CONVECTION AS SHOWN BY THE W LK SUPERIOR BUOY SHOWING A NNE WIND. ALTLHOUGH MUCAPE VALUES ARE QUITE HIGH 1500-2000J/KG PER RUC THE 17Z TAMDAR SOUNDINGS FM CMX AND SAW ARE VERY CAPPED AND OTHER THAN A THIN LAYER OF MOISTURE AROUND H85...VERY DRY. THE SOUNDINGS INDICATE WE WOULD NEED TO ACHIEVE TEMPS NEAR 90F TO BREAK THE CAP AND GET CONVECTION TO FIRE. SO FAR...TEMPS ARE STRUGGLING INTO THE LOW-MID 80S DUE TO LEFTOVER AC/CI BLOWOFF FROM CONVECTION THAT WAS OVR NW LK SUPERIOR EARLIER. THUS FAR...ONLY A FEW SUB 40 DBZ BLIPS ON RADAR E OF MARQUETTE (DEVELOPED IN LK SUPERIOR BREEZE CONVERGENCE ZONE OFFSHORE OF ALGER CO) WHILE MORE VIGOROUS CONVECTION IS DEVELOPING FAR SE OF HERE OVR FAR NE LWR MI WHERE 18Z SOUNDING FM APX INDICATED MORE MOISTURE IN H85-H75 LAYER AND LESS CAPPING. IT IS FEASIBLE THAT MOST CWA MAY END UP NOT SEEING ANY CONVECTION THIS EVENING INTO THE OVERNIGHT AS DRY AIR ABOVE H85 ON THE TAMDAR SOUNDINGS AND BACK INTO MN AHEAD OF TROUGH MAY END UP TOO TOUGH TO OVERCOME. HOWEVER...PRESENCE OF H85 THETA-E ADVECTION NOSING INTO SW UPR MI WITH SFC TD NEAR 70F IN THAT AREA...AND BLYR CONVERGENCE DUE TO WIND OFF LK SUPERIOR MAY STILL HELP POP SOME CONVECTION...IF TEMPS CAN REACH UPR 80S BTWN 4 AND 6 PM THIS AFTN. 0-6KM SHEAR BTWN 30-40KT COULD SUPPORT SUPERCELLS IF STORMS WOULD DEVELOP DUE TO THE HIGH INSTABILITY. WILL CARRY A SLIGHT CHANCE FOR APPROX THE WEST HALF OF CWA WITH A 30 POP INTO THE E WHERE THE RADAR RETURNS ARE PRESENT AND A BIT MORE MOISTURE IS PRESENT IN THE H85-H75 LAYER. NAM INDICATES MOST CONVECTION WOULD DEVELOP OVERNIGHT OVR SCNTRL ZONES. TROUBLE IS PRIMARY AXIS OF LLJ IS ORIENTED FM W TO E INTO N LWR MI...AND THINK THIS IS WHERE BETTER CHANCE OF PCPN WOULD BE. WILL INCLUDE A SLIGHT CHANCE OVERNIGHT FM ROUGHLY IMT TO ERY IN CASE THIS ELEVATED CONVECTION WOULD FORM SLIGHTLY FARTHER N. IN ANY CASE...ALL CONVECTION SHOULD EXIT THE CWA BY DAYBREAK MON AS HIGH PRES OVR SCNTRL CANADA BRIEFLY BUILDS INTO AREA. DESPITE SOME HIGH CAPE VALUES PROGGED BTWN 500-2000J/KG (GREATEST S CNTRL) ON MON...IT SEEMS LIKE MINIMAL LOW LEVEL CONVERGENCE AND ANTICYCLONIC FLOW WITH FLOW OFF LK SUPERIOR WILL DETER PCPN. TEMPS...NOT A TREMENDOUS COOL DOWN WITH H85 TEMPS DROPPING TO ONLY AROUND +18C...SO INLAND AREAS BACK INTO THE UPR 80S SEEM LIKELY...SLIGHTLY COOLER TEMPS AROUND 80 NEAR LK SUPERIOR. LIKELY WILL BE STILL STUFFY AS DEWPOINTS ARE VERY SLOW TO FALL OFF WAY UPSTREAM INTO S MANITOBA. TD SHOULD FALL OFF SOME MON NIGHT INTO 50S AS CENTER OF HIGH IS OVERHEAD. THIS HIGH PRES WILL SHIFT TO THE SE LATER MON NIGHT OPENING THE DOOR FOR ANOTHER VERY WARM DAY ON TUE AS SRLY FLOW RETURNS. H85 TEMPS RISE TOWARD +20C IN THE W HALF OF CWA BY LATE AFTN. RIDGE IS STILL CLOSE ENOUGH TO ALLOW BLYR WINDS TO REMAIN LESS THAN 10 KT FM S SO WILL PROBABLY SEE SOME LK BREEZES DEVELOP OFF LK SUPERIOR/MICHIGAN IN AFTN. CURRENT LOW TO MID 80S NEAR THE SHORE AND UPR 80S TO AROUND 90 INLAND LOOKS FINE. WARM AIR ADVECTION RETURN FLOW DEVLOPS LATER TUE NIGHT AS A TROUGH BEGINS TO ENCROACH ON FAR N PLAINS. SW H85 JET TO 30 KT AND H85-H7 LAPSE RATES NEAR 7.0C/KM MAY SUPPORT SCT ELEVATED CONVECTION LATE TUE NIGHT OVR ECNTRL MN/W CNTRL WI AND PERHAPS INTO FAR SW UPR MI. NAM QUITE ENTHUSIASTIC WITH THE IDEA WHILE GFS KEEPS TIGHTER H85 GRADIANT FAR ENOUGH SW TO KEEP POPS OUT OF CWA. CANADIAN GLOBAL SHOWS NO QPF. NO POPS ATTM...BUT DID INCREASE SKY COVER ALONG BORDER LATE TUE INTO WED AM. .EXTENDED...GOOD MODEL CONSISTENCY AND AGREEMENT WITH CURRENT PATTERN FOR THE WED-SUN PERIOD. EXPECT TROUGH OFFSHORE OF PAC NW COAST TO PRESS INTO SW CANADA MON-TUE AS STRONGER SHORTWAVE DROPPING ACROSS ALEUTIAN ISLANDS BUCKS THE LEAD SHORTWAVE EAST. MEDIUM RANGE MODELS INDICATE THE SHORTWAVE WILL MOVE EAST OVER THE S TIER OF CANADA THROUGH WED...THEN SLIGHTLY DIG INTO UPR LAKES THU/FRI. ALL MODELS CONSISTENT WITH IDEA WHICH IS PREFERRED BY HPC. UNTIL THE TROUGH ARRIVES WED NIGHT-THU...H85 TEMPS TOWARD 20C AND SW WINDS FM SFC-H85 SHOULD PUSH DAYTIME TEMPS TO AROUND 90F ON WED. BEST RAIN CHANCES THIS WEEK ARE TIED TO THE FRONTAL PASSAGE THU. AS MID SHIFT NOTED 00Z RUNS ARE FASTER WITH LEAD FRONT...PROGGING IT INTO CNTRL UPR MI AS EARLY AS 12Z THU. A SECONDARY FRONT WITH COOLER AIR MOVES THROUGH LATER THU INTO THU NIGHT. BEST CHANCE OF RAIN SHOULD BE DURING THIS TIME. UNTIL THE FRONT CROSSES THOUGH...TEMPS MAY RISE WELL INTO THE 80S EVEN ON THU...EXCEPT ON KEWEENAW WHERE WINDS SHIFTING TO THE NW WILL COOL THINGS SLIGHTLY. HUNG ON TO POPS INTO FAR E THROUGH MIDDAY FRI...THEN HIGH PRES AND DRY/COOLER WX BUILDS IN LATER FRI INTO SAT. 00Z GFS MORE AMPLIFIED WITH NEXT WAVE CROSSING SCNTRL CANADA SUN. WILL KEEP SUN DRY FOR NOW AS OTHER MODELS AND EXPERIMENTAL ENSEMBLES ARE NOT AS AMPLIFIED. SEEMS THAT BETTER CHANCES FOR PCPN WOULD BE VERY LATE SUN INTO SUN NIGHT SO WILL LEAVE FCST DRY. COORD WITH APX AND GRB...THANKS. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && JLA
Hazardous weather outlook, Jul 31, 4:25 PM EDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 425 PM EDT SUN JUL 31 2005 MIZ001>007-009>014-084-085-011200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 425 PM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND MONDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY MONDAY MORNING. THE BEST CHANCE WILL BE OVER CENTRAL UPPER MICHIGAN. IF ANY STORMS FORM THEY COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND HAIL UP TO AN INCH IN DIAMETER. THE STORMS WOULD ALSO BE CAPABLE OF VERY HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT OVER THE WEST HALF OF UPPER MICHIGAN...THEN THURSDAY AND THURSDAY NIGHT OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN. THE CHANCE OF THUNDERSTORMS WILL END BY FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY MONDAY MORNING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) DLG/JLA
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:12 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 48 min |
| Jul 31, 10:25 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 65 min |
| Jul 31, 10:29 PM EDT | Special Marine Warning | MQT | 16 min | |
| Jul 31, 10:54 PM EDT | Special Marine Warning | MQT | 66 min | |
| Jul 31, 10:59 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 46 min |
| Jul 31, 11:18 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 57 min |
| Aug 1, 12:45 AM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.